Thunderstorm Wind, Hamilton
- When
- July 16, 9:00 PM MST
- Where
- Hamilton County, 0.54 mi W of Coolidge
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.030, -102.010
Destabilization of the boundary layer over western Kansas allowed for complex of thunderstorms to move out of Colorado and produce one report of severe weather across western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Destabilization of the boundary layer over western Kansas allowed for complex of thunderstorms to move out of Colorado and produce one report of severe weather across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 4:08 PM MST, 4 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 608 PM CDT Fri Jul 16 2021 ...updated aviation section... .SHORT TERM...(This afternoon through Saturday) Issued at 111 PM CDT Fri Jul 16 2021 A mostly quiet weather night is expected across the FA. The main exception to this is across Hamilton and Kearny counties, perhaps up to Scott county and points southward. There will be a chance of mid evening storms in this area. Storms are expected to develop along the higher terrain of eastern Colorado and then slowly propagate to the south or perhaps south-southeast. Bulk shear is slightly stronger today around 30-35 kt. The main threats with the storms will be damaging convective outflows of 60-70 mph and heavy rainfall. Perhaps some hail too with the slightly stronger shear that is in place. Have the highest pops during the evening across Hamilton and Kearny counties to account for this anticipated storm evolution. It should be a mid to late evening event, so prior to 6 or 7 pm, much of the FA should remain storm free. Since anticipated storm motion is to the S or SSE, much of the rest of the area should be in the clear. There was a secondary concern of storms forming across the Nebraska panhandle and then drifting towards central Kansas, however, confidence on this actually occurring is low. Otherwise, the rest of the forecast is ho-hum weather. Overnight lows look to be seasonal with values mainly in the 60s. For Saturday, a mid level ridge starts to amplify across the Central Rockies. The net result is even weaker flow at the mid and upper levels of the atmosphere. PWATs will continue to remain over an inch, so there will be moisture and instability in place for storms. Confidence on exact placement of storms in the weak flow regime is low. As a result, have broad brush pops across the FA. Activity should remain isolated to widely scattered, so there is a higher chance you'll remain dry than seeing a storm over you. Otherwise, near normal highs are expected with values in the 90s. .LONG TERM...(Saturday night through Thursday) Issued at 111 PM CDT Fri Jul 16 2021 The center of the mid level ridge on Sunday starts to head north during the day. This may help us with a slightly higher areal coverage of storms. The slight chance to chance pops looks reasonable for now. Temperatures will continue to remain near or perhaps a few degrees below normal to close out the weekend. It will still be warm nonetheless. For Monday, the mean center of the mid level ridge is still expected to be northwest of the FA. Again, a similar weather pattern is expected to continue with warm temperatures and isolated storms. As the ridge heads north, low level northeastern flow may develop on the eastern side of the ridge. This may help to keep temperatures more in the 80s versus the 90s for Monday through Wednesday. The main caveat to this is the intense July Sun, which could offset this cooler low level flow. Regardless if its in the 80s or the 90s, the end result is still the same with the Summer weather continuing for the rest of the extended period. There still is a trend in the long range models to shift the ridge closer to our area by the end of the business week. This could result in dry conditions and seasonally hot highs dominating. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 606 PM CDT Fri Jul 16 2021 The challenge for the overnight is where the opportunity exists for convection. The forecast area is downstream from ongoing surface based convection over eastern Colorado. The atmosphere will decouple with time this evening however steep mid level lapse rates and instability should support several model solutions which allow clusters of thunderstorms to continue southeast across the heart of west central and southwest Kansas. This shouldn't offer much of a severe threat but rather locally moderate to heavy rains and frequent lightning. Hopefully The 00 model runs will offer more clarity for the convection late this evening and overnight as the HRRR at this time is at odds on location with everything else. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 93 68 92 / 30 30 20 30 GCK 65 92 66 90 / 30 20 20 30 EHA 67 94 67 92 / 20 20 20 20 LBL 68 93 67 91 / 20 20 20 30 HYS 66 90 67 88 / 30 20 20 40 P28 70 93 70 91 / 10 20 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 243 AM CDT Fri Jul 16 2021 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 243 AM CDT Fri Jul 16 2021 /143 AM MDT Fri Jul 16 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Dense fog will reduce the visibility to one quarter mile or less through 10am CDT along and north of a Garden City to Dodge City to Pratt line. There will be chance for strong to marginally severe thunderstorms this evening across west central Kansas. The main hazards this evening will be wind gusts of 50 to near 60 mph and hail up to one inch. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms just about each night from Saturday night through monday night. The probability for widespread hazardous weather is low. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Isolated spotter activation may be needed this evening west and north of Garden City. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
937 PM MDT Fri Jul 16 2021
KSZ061-170430-
Hamilton KS-
937 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 1030 PM MDT...
At 937 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holly, or 9 miles northwest of Coolidge, moving east
at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3824 10205 3826 10204 3826 10166 3795 10166
3797 10205
TIME...MOT...LOC 0337Z 278DEG 21KT 3816 10209
RUSSELLThe Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977311.